The research also found that each additional course of antibiotics further raised the risk of eczema by seven per cent.
The researchers, from King’s, Guy’s and St Thomas’ NHS Foundation Trust, the University of Nottingham and the Aberdeen Royal Infirmary, reviewed existing data from 20 separate studies that explored the link between antibiotic exposure prenatally and in the first year of life, and the subsequent development of eczema. They also examined whether the number of antibiotic courses affected the chances of developing the disease.
They found that children with eczema are more likely to have been treated with antibiotics in the first year of life, but not prenatally.
The paper’s senior author Dr Carsten Flohr, King’s College London and Guy’s and St Thomas’, added: ‘A better understanding of the complex relationship between antibiotic use and allergic disease is a priority for clinicians and health policymakers alike, as determination of a true link between antibiotic use and eczema would have far-reaching clinical and public health implications.’
‘One potential explanation is that broad-spectrum antibiotics alter the gut microflora and that this in turn affects the maturing immune system in a way that promotes allergic disease development,’ said one of the study authors Dr Teresa Tsakok of Guy’s and St Thomas’.
Nina Goad of the British Association of Dermatologists said: ‘Eczema is our most common skin disease, affecting one in every five children in the UK at some stage and causing a significant burden to the patient and the health service. Allergic diseases including eczema have increased over past decades, particularly for children in high income countries, but the causes for this are not fully understood. The evidence is not conclusive and the researchers are not suggesting that parents should withhold antibiotics from children when doctors feel such treatment is necessary, but studies like this give an insight into possible avoidable causes and may help to guide medical practice.’
The researchers added a note of caution to their findings, explaining that use of antibiotics may in fact be a consequence of an increased occurrence of infections in children with eczema. Further research is needed that carefully examines the sequence of events between the age antibiotics are prescribed and the onset of eczema development.
For further information please contact Emma Reynolds, PR Manager (Health) at King’s College London, on 0207 848 4334 or email [email protected].